Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Bleeding and Clotting Disorders

Thrombophilia and HRT

05/27/2008

Question:

Hello, I am a 48 year old female who is heterozygous for Prothrombin II gene mutation. I have a history of DVT and bilateral pulmonary emboli (2 years ago while on birth control). My D-Dimer is frequently elevated. I am suffering severely from peri-menopausal symptoms which are worse the 2 weeks preceding my period.

I have night sweats, constipation, moodiness, bloating, >5lb weight gain before periods, dizziness, migraines, fuzzy thinking, joint pain and cramps. I have always had a history of PMS, but when I was on the pill all of this went away, and I felt great. Now, I am a couple of years older I have all these symptoms, my periods are still regular. I have to have some relief and I am not sure which direction to go in.

I already take an SSRI, stool softeners, and diuretics, pain meds. I would prefer to get off a number of these and deal with the hormones, but I am afraid of getting another clot. I feel so bad, that I even thought I should just go back on BC pills and take warfarin? Any advice would be appreciated. Thank you

Answer:

It is hard to make any specific recommendations without knowing more about your case, having a chance to talk with you and examine you. However, it would be hard to recommend that you go back on hormonal therapy given your history, as well as the presence of the prothrombin gene mutation that together fairly dramatically increase your risk for getting another blood clot.

These are issues that you should discuss with a hematologist with experience in these blood clotting issues, but I think it will be difficult for a hematologist to recommend hormones in your situation.

For more information:

Go to the Bleeding and Clotting Disorders health topic, where you can:

Response by:

Spero R Cataland, MD Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University